Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 25, NWS Jackson, KY

March 3, 2021Estill County, Powell County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 3, 2021, 11:20 AM EST for Estill County, Powell County, Kentucky. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Mar 3, 2021, 11:20 AM EST (16:20 UTC)
Expired
Mar 3, 2021, 9:13 PM EST
In force
10 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Estill County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River at Clay City (CYCK2). The gauge peaked at 22.90 ft at Mar 2, 2021, 11:00 AM EST.

actionminormoderatemajor10152003/0303/0403/05
Action stage
13 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

329 
WGUS83 KJKL 031620 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1120 AM EST Wed Mar 3 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Red River at Clay City affecting Powell and Estill Counties.

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 7 PM.

&&


KYC025-031730-
/O.CAN.KJKL.FL.Y.0023.000000T0000Z-210303T1620Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1120 AM EST Wed Mar 3 2021

...The Flood Advisory for the North Fork Kentucky River at Jackson 
has been cancelled...

The Flood Advisory is cancelled for
  the North Fork Kentucky River at Jackson.
* At 10:00 AM EST Wednesday the stage was 22.6 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will continue to fall.
  &&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364

$$

KYC065-197-040015-
/O.NEW.KJKL.FL.Y.0025.210303T1620Z-210304T1200Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1120 AM EST Wed Mar 3 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Red River at Clay City.
* From this morning to Thursday morning.
* At 10:15 AM EST Wednesday the stage was 16.7 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river has fallen below flood stage but will 
  continue to run high through this evening.
* Impact...At 17.0 feet, Low lying areas flood. Maple street near 
  the Red River Ranch as well as Pompeii Road off of Highway 15 are 
  impassable.
  &&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3779 8374 3779 8397

$$

GEERTSON
1 follow-up statement
065 
WGUS83 KJKL 040213
FLSJKL

Flood Advisory
National Weather Service Jackson KY
913 PM EST Wed Mar 3 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Red River at Clay City affecting Powell and Estill Counties.

KYC065-197-040315-
/O.CAN.KJKL.FL.Y.0025.000000T0000Z-210304T0213Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
913 PM EST Wed Mar 3 2021

...The Flood Advisory for the Red River at Clay City has been 
cancelled...

The Flood Advisory is cancelled for
  the Red River at Clay City.
* At 8:15 PM EST Wednesday the stage was 12.8 feet.
* Flood stage is 17.0 feet.
* Forecast...The river has receded and will continue to stay below 
  13 feet.
  &&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3779 8374 3779 8397

$$

HAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 3, 7:24 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 7:24 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
724 AM EST Wed Mar 3 2021

.UPDATE...
Issued at 724 AM EST WED MAR 3 2021

We managed to develop some patchy fog overnight, but this should
quickly burn off this morning. Overall, very few changes needed to
the forecast this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 310 AM EST WED MAR 3 2021

High pressure will remain the main focus of the short term with a
continued stretch of much needed dry weather. However, a back
door cold front will usher in a slight cooler day for Thursday.
This front will cross the area tonight, but very little if any
moisture along the boundary will keep the area dry. In fact, very
little cloud cover will be seen through the short term period.
With the aid of the sunshine today and fairly low RH, we should
see temperatures quickly bounce back after a cold start to the
morning. Highs this afternoon, could reach 60 in a few places.
Lows tonight will be chilly, but may see a bit more mixing
overnight with the back door cold front, thus, only put a slight
ridge valley split in for the more sheltered valley locations. By
Thursday, some weak cool air advection behind the front will keep
afternoon highs more in the upper 40s to lower 50s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 417 AM EST WED MAR 3 2021

Quiet weather is expected to persist through the long term period.
The models continue in unusually good agreement, even at longer
range. Surface ridging under northwest flow aloft will bring fair
weather with ample sunshine at least through Saturday. Based on
the GFS, a few flurries can't be ruled out late Saturday night
into Sunday, mainly in our eastern counties, due to a shortwave
trough rotating down the back side of a larger scale eastern CONUS
trough. However, the ECMWF is drier with this feature, and the
forecast has been kept dry at this point. After this, ridging
aloft builds in from the west early in the new week, and surface
high pressure shifts to our east. With low level flow turning out
of the south, a warming trend will ensue. However, flow off the
gulf will remain well to our west, so we will stay dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 724 AM EST WED MAR 3 2021

VFR conditions will continue through the period. Winds of 5-10
knots will be seen on today out of the southwest before dying off
this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 3, 3:27 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 AM EST Wed Mar 3 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 AM EST Wed Mar 3 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding will continue along portions of the Kentucky, Cumberland,
Red, Licking and Big Sandy river basins today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding will continue along a portion of the Kentucky river
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:04 AM ESTRiver Flood AdvisoryJKLKnox16 hr
Mar 3, 1:21 AM ESTRiver Flood AdvisoryJKLOwsley6 hr
Mar 3, 4:22 AM ESTRiver Flood AdvisoryJKLBreathitt15 hr
Mar 3, 10:23 AM ESTRiver Flood AdvisoryJKLJohnson11 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.